Alert archive / West Virginia / Areal Flood Warnings in 2021
Areal Flood Warning 19, NWS Charleston, WV
NWS Charleston, WV issued this areal flood warning at Jun 10, 2021, 7:24 AM EDT for Jackson County, West Virginia. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2021, 7:24 AM EDT (11:24 UTC)
- Expired
- Jun 10, 2021, 12:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, WV
The radar
The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 11:15 AM EDT | FLOOD | 5 Nne Ripley, WV | SANDYVILLE CO-OP OBSERVER STATED WATER LEVELS OF LEFT FORK SANDY CREEK ARE THE HIGHEST THEY HAVE BEEN IN APPROX TWO YEARS. ALSO STATED PARKERSBURG ROAD FLOODED IN AREAS CLOSER TO RIPLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891
WGUS41 KRLX 101124
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
724 AM EDT Thu Jun 10 2021
WVC035-101600-
/O.NEW.KRLX.FA.W.0019.210610T1124Z-210610T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WV-
724 AM EDT Thu Jun 10 2021
The National Weather Service in Charleston has issued a
* Flood Warning for...
Central Jackson County in northwestern West Virginia...
* Until noon EDT.
* At 724 AM EDT, emergency management reported persistent high water
issues throughout the Jackson County. Between 4 and 6 inches of
rain have fallen in portions of the county over the last 24 hours.
Although rapid rises of water are no longer expected, many
roadways remain flooded due to stagnant high water. This Flood
Warning replaces the Flash Flood Warning that was previously in
effect for Jackson County.
* Some locations that will experience flooding include...
Ripley, Ravenswood, Sandyville, Evans, Fairplain, Given,
Cottageville, Statts Mills and Mount Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. Stream banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3894 8176 3902 8166 3898 8162 3893 8160
3891 8157 3883 8153 3881 8154 3868 8166
3866 8173 3868 8175 3868 8177 3871 8181
3873 8179 3885 8189 3887 8188 3893 8178
3892 8176 3893 8176
$$
HART2 follow-up statements
483
WGUS81 KRLX 101330
FLSRLX
Flood Statement
National Weather Service Charleston WV
930 AM EDT Thu Jun 10 2021
WVC035-101600-
/O.CON.KRLX.FA.W.0019.000000T0000Z-210610T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WV-
930 AM EDT Thu Jun 10 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY FOR CENTRAL
JACKSON COUNTY...
At 930 AM EDT, emergency management reported high water issues
earlier this morning throughout Jackson County. Between 4 and 6
inches of rain have fallen in portions of the county over the last
24 hours. Although rapid rises of water are no longer expected, many
roadways remain flooded due to stagnant high water.
Some locations that will experience flooding include...
Ripley, Ravenswood, Sandyville, Evans, Fairplain, Given,
Cottageville, Statts Mills and Mount Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. Stream banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3894 8176 3902 8166 3898 8162 3893 8160
3891 8157 3883 8153 3881 8154 3868 8166
3866 8173 3868 8175 3868 8177 3871 8181
3873 8179 3885 8189 3887 8188 3893 8178
3892 8176 3893 8176
$$
HART395
WGUS81 KRLX 101552
FLSRLX
Flood Statement
National Weather Service Charleston WV
1152 AM EDT Thu Jun 10 2021
WVC035-101602-
/O.EXP.KRLX.FA.W.0019.000000T0000Z-210610T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WV-
1152 AM EDT Thu Jun 10 2021
...FLOOD WARNING WILL EXPIRE AT NOON EDT TODAY FOR CENTRAL JACKSON
COUNTY...
Flooding is no longer expected to pose an immediate threat. Please
continue to heed remaining road closures.
However, a Flash Flood Watch remains in effect until 800 PM EDT
Friday for portions of northeast Kentucky, southeast Ohio and West
Virginia. Additional heavy rainfall may require new flood warnings
later today, tonight, or Friday.
LAT...LON 3894 8176 3902 8166 3898 8162 3893 8160
3891 8157 3883 8153 3881 8154 3868 8166
3866 8173 3868 8175 3868 8177 3871 8181
3873 8179 3885 8189 3887 8188 3893 8178
3892 8176 3893 8176
$$
HARTWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Jun 10, 6:02 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 10, 6:02 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 602 AM EDT Thu Jun 10 2021 .SYNOPSIS... Tropical airmass remains in place through Friday. Mainly scattered thunderstorms are expected this afternoon with better coverage expected Friday with a back door cold front. && .NEAR TERM /THROUGH TONIGHT/... As of 600 AM Thursday... No updates needed at this time. H850 jet nose is weakening, down to 15KTs based on mesoanalysis and will continue to weaken through daybreak. Still have a couple more robust showers out there producing in excess of 1 inch per hour and these should weaken and dissipate over the next hour. As of 300 AM Thursday... Theta-e feed/mass convergence at the nose of a 25-30KT H850 jet continues to support moderate to heavy rainfall mainly north of the Metro Valley along I-77 at this hour. The nose of the jet should shift slowly northeast into daybreak prior to dissipating with a resultant down tick in precipitation coverage. Cell training will continue to be a concern until this occurs with radar indicated rainfall rates of between 1 and 3 inches per hour and several gauges beneath the stronger cells reporting up to 1.5 inches of rain. Could still require a couple additional flash flood warnings this morning to address this activity, should additional cells move over those areas where soils are already compromised. Once this morning activity fades with the loss of focus for ascent, the region will resume a pattern of scattered to numerous heating driven showers and thunderstorms. The environment remains similar to the last few days with tropical-like soundings displaying high end climatological precipitable water values, sfc-H400 mean wind of generally 10KTs or less and warm cloud depths in excess of 11kft. Mid-level lapse rates continue to be rather poor as one would expect in a tropical airmass. With the absence of a broader mechanism for forcing today, should see realization of around 1000J/kg MLCAPE with surface temperatures rising into the lower 80s with scattered to numerous thunderstorms firing this afternoon. Some of these storms will produce very heavy rainfall rates, nudging up toward 3 to 4 inches per hour and be rather slow moving with the aforementioned mean wind of less than 10KTs. Currently thinking the best coverage initially will be in the mountains with a diurnal upslope assist, but the focus will likely transition to any outflow boundaries by late this afternoon and early evening. Could also see some local enhancement with very weak shortwaves still rotating around the further weakened parent upper low. Areas that saw the most significant swaths of rain yesterday and overnight should see somewhat less coverage of storms this afternoon, but should a storm move over a relatively narrow swath of compromised soils here, high water issues would likely materialize. Overall, thinking coverage will be on the low end to justify a Flash Flood Watch over everywhere that could potentially see these heavy rates, and in collaboration with our neighbors, will hold off on one for now. Still, would expect at least a couple flash flood warnings to be issued this afternoon and evening. With loss of heating, activity fades overnight, although the approach of a backdoor cold front into NE WV by Friday morning will bring renewed precipitation chances. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... As of 405 AM Thursday... An upper level trough passes through the area Friday, gradually deepening as it moves off towards the east/southeast. This, along with a frontal boundary dropping down through the area, will provide forcing for showers and thunderstorms on Friday. Expecting coverage to be relatively widespread throughout the day with precipitation chances winding down throughout Friday night as front exits the area. As with the rest of the week, localized flooding issues will continue to be of concern, especially in areas that are vulnerable to flooding or have received a lot of rainfall throughout this week. There is a slight risk for excessive rainfall over the eastern portion of the area for Friday with a marginal risk for much of the remainder of the area. The upper troughing will continue to move out of the area on Saturday with chances for isolated to scattered showers and thunderstorms possible, with greater chances during the afternoon and evening as daytime heating occurs. A cold front will pass through the area on Sunday bringing additional chances for showers and thunderstorms. Friday's temperatures are expected to be around normal with highs in the upper 70s to low 80s for the lowlands and 60s to 70s for the higher elevations. Saturday and Sunday then warm up a few degrees above normal. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... As of 415 AM Thursday... The aforementioned cold front is expected to move out of the area Sunday night, giving way to overall much drier and less muggy conditions for the work week. High pressure moves in at the surface while upper level ridging builds in to the west. Some models do show a potential shortwave passing through Monday night which may lead to some shower/storm activity, but given the disagreement in the models at this point have opted to keep things dry for now. For Tuesday, models show an upper level low swinging down just north of the area with its associated trough dipping down into the area which may lead to the development of showers and thunderstorms. Models then generally agree with bringing surface high pressure back into the area for Wednesday leading to drier conditions once again for the middle of the week. Temperatures are expected to be a bit cooler next week, around or a few degrees below normal. && .AVIATION /10Z THURSDAY THROUGH MONDAY/... As of 600 AM Thursday... Morning fog/stratus dissipates within the first hour of the 12Z TAF cycle, with MVFR cumulus developing by late morning. A very moist airmass in place coupled with surface heating will yield scattered to numerous thunderstorms by midday persisting into the evening hours tonight. These storms will be capable of producing very heavy rain with attendant IFR visibility reductions, they will also be rather slow moving and if they get on top of a terminal it could be 30 minutes to an hour before they move away. For now, just have a mix of VCTS/SHRA to cover this potential given somewhat spotty nature and limited movement of storms. Storm chances fade tonight with patchy fog or low stratus developing again, especially for those areas that see measurable rainfall this afternoon/evening. Winds remain light except gusty and erratic near thunderstorms. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Heavy downpours will bring IFR restrictions with scattered to numerous thunderstorms this afternoon, will likely need to address these with short term TAF updates. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY L H H M H H H H H H H H HTS CONSISTENCY L M M M H H H H H H H H BKW CONSISTENCY H H M H H H H H H H M M EKN CONSISTENCY M L M L M H H H H H M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY M H M M H H M H H H H H AFTER 12Z FRIDAY... Chances for scattered thunderstorms remain in the forecast through Saturday with possible IFR reductions. Patchy fog also possible each morning through Saturday, especially where rain falls the preceding day. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/CG NEAR TERM...JP SHORT TERM...CG LONG TERM...CG AVIATION...JP
Hazardous weather outlook, Jun 10, 4:17 AM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 417 AM EDT Thu Jun 10 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-110830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 417 AM EDT Thu Jun 10 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms are expected this afternoon and this evening. Some of these storms will be capable of producing locally very heavy rainfall and will be slow moving. Isolated instances of flash flooding are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Shower and thunderstorm coverage is expected to increase Friday with the approach of a cold front. Flash flooding will be possible, especially for locations that received heavy rain in the preceding days. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 10, 3:27 AM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
327 AM EDT Thu Jun 10 2021
WVZ025-026-100800-
Boone-Logan-
327 AM EDT Thu Jun 10 2021
...A HEAVY THUNDERSTORM WILL AFFECT NORTH CENTRAL LOGAN AND CENTRAL
BOONE COUNTIES...
At 326 AM EDT, a heavy thunderstorm was located near Madison, moving
northeast at 20 mph.
This includes Route 119 between mile markers 40 and 53.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3799 8199 3802 8195 3803 8191 3803 8193
3804 8193 3822 8171 3800 8150 3785 8186
TIME...MOT...LOC 0726Z 233DEG 18KT 3797 8185
JPLocal storm report, Jun 10, 4:03 AM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
403 AM EDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM FLASH FLOOD SILVERTON 38.93N 81.72W
06/10/2021 JACKSON WV 911 CALL CENTER
WATER OVER THE ROAD IN THE 800 BLOCK OF WILDLING RD
0356 AM FLASH FLOOD EVANS 38.83N 81.79W
06/10/2021 JACKSON WV 911 CALL CENTER
IN THE 600 BLOCK OF EVANS ROAD 2 FEET OF WATER WAS OVER
THE ROAD WITH 1 STRANDED VEHICLE
0356 AM FLASH FLOOD NUZUMS 38.92N 81.71W
06/10/2021 JACKSON WV 911 CALL CENTER
WATER OVER THE ROAD ON WV-56 NEAR I-77
&&
EVENT NUMBER RLX2100680
EVENT NUMBER RLX2100681
EVENT NUMBER RLX2100682
JPThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:24 PM EDT | Special Weather Statement | RLX | Mason | 51 min |
| Jun 10, 2:43 AM EDT | Flash Flood Warning | RLX | Cabell, Lincoln | 3 hr |
| Jun 10, 3:01 AM EDT | Flash Flood Warning | RLX | Jackson, Mason, Putnam | 4 hr |
| Jun 10, 3:27 AM EDT | Special Weather Statement | RLX | Boone | 33 min |
| Jun 10, 9:59 AM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 36 hr |
| Jun 10, 1:24 PM EDT | Flash Flood Warning | RLX | Wirt | 96 min |
| Jun 10, 1:29 PM EDT | Flash Flood Warning | RLX | Jackson, Mason | 91 min |
| Jun 10, 1:39 PM EDT | Special Weather Statement | RLX | Mingo | 36 min |
| Jun 10, 3:18 PM EDT | Special Weather Statement | RLX | Randolph | 42 min |
| Jun 10, 3:31 PM EDT | Flash Flood Warning | RLX | Jackson, Roane | 2 hr |
| Jun 10, 4:28 PM EDT | Flash Flood Warning | RLX | Jackson, Roane, Wirt, Wood | 6 hr |
| Jun 10, 4:38 PM EDT | Flash Flood Warning | RLX | Fayette | 3 hr |
| Jun 10, 5:17 PM EDT | Flash Flood Warning | RLX | Webster | 4 hr |
| Jun 10, 5:27 PM EDT | Special Weather Statement | RLX | Fayette | 33 min |
| Jun 10, 5:33 PM EDT | Flash Flood Warning | RLX | Upshur | 4 hr |
| Jun 10, 6:24 PM EDT | Special Weather Statement | RLX | Boone | 51 min |
| Jun 10, 6:27 PM EDT | Special Weather Statement | RLX | Barbour | 48 min |
| Jun 10, 6:46 PM EDT | Flash Flood Warning | RLX | Nicholas, Webster | 3 hr |
| Jun 10, 6:58 PM EDT | Flash Flood Warning | RLX | Clay, Nicholas | 3 hr |
| Jun 10, 7:31 PM EDT | Flash Flood Warning | RLX | Lincoln, Putnam | 3 hr |
Nearby
Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.